Health
add them to the rest......!

add them to the rest……!

Where have I been?

My goodness. Up until this month, this blog has been woefully neglected! I’ve had a tough few  months and just haven’t been in the mood to write. Since I was diagnosed  with Sero negative arthritis in May 2014, I’ve been trying two different types  of Disease Modifying medication which is a pretty long process. First I tried  Sulfasalazine which I had high hopes for, but it put me in bed for a couple of  months with complete and utter exhaustion. It was like nothing I have ever  felt. It took over my body physically and that was bad, but the exhaustion in  my head was intolerable. I couldn’t concentrate, could barely string a  sentence together and was not able to be a mummy. It broke my heart.

I had to give it a few months though, to see if the side effects would lessen  but sadly, they didn’t.

Under the advice of my rheumatologist, after about 10 weeks, I stopped taking it and after a couple of weeks, my energy came back. I gave it about 4 weeks and then re-started it to see if I could tolerate it better second time round. It was a resounding no! The exhaustion came back and I was just so weak. The annoying thing was that when I stopped this medication, I did notice that my knees burnt more and my ankles and wrists were much more painful so it was obviously doing some good.

Next, I tried a drug called Hydroxychloroquine /Plaquenil which is surprisingly, an anti-malaria drug! Somehow, they found out that it can slow down the progress of the disease. It also, is one of the gentler drugs and causes the least side effects. Except for me. Oh balls.

I tried! I promise I did! Like the Sulfasalazine, the Hydroxychloroquine made me exhausted but it also made my arms and legs like lead. I tried it for two months and followed the usual routine of stop it, have a break and then restart it. I restarted it about a fortnight before Christmas and knew that I had to stop it if I wanted to get through let alone enjoy Christmas.

spot the cat...

spot the cat…

So, I don’t know where I am with the drugs. I am proud to say that I have drastically reduced all my pain meds since having the in facet joint injections in my spine and now I do not use the Fentanyl patches at all, I have reduced the Gabapentin from 8 tablets a day to 2 and just take ibuprofen and codeine. Some days I have to take more Codeine than others but I get through it with my crutches and some help. My mum and sister and friends continue to support me and I couldn’t make it through trying all these drugs without them. Another reason why I have worked so hard to come off the pain meds is because I struggle with dizziness. I seem to have almost constant vertigo and I wasn’t sure if it was drug related or not. Vertigo is treated with sea sickness medication but they lose their effectiveness after a while and so you have to chop and change them. The next option is a type of physical therapy where my head and neck will be manipulated to (hopefully) ease the symptoms. Fingers crossed!

Angus seems to take it in his stride now he’s that little bit older. I do rest less often but when I do, he knows that it’s not for long. He makes me so proud of him, everyday.

I’m trying to think of other heath things that have happened! I have a Ganglian on my right wrist, most likely from using crutches for so long but it’s not too bad at them moment because I accidentally popped it! Ooops! A ganglion is like a cyst and usually appears from wear and tear or trauma and quite often on hands and wrists. Mine is on the inside of my right wrist and also sits on the optic nerve which makes it really painful. I had my appointment with the consultant to get it checked out but before then, I was swimming with Angus and somehow managed to apply a lot of pressure to the ganglion with the swimming key and POP! Oh dear. As I have some pins and needles and pain in my fingers and numbness up to my elbows when I sleep, I needed to have some nerve tests. Thankfully all the nerves are ok but that doesn’t explain my numbness. The consultant has asked me to have a neck scan to check if there’s something going on up there, to cause it.

Other than that, I need glasses and have a bit of neuralgia on my face but that’s that.

Oh! Maybe not! After the success of the Facet Joint injections, the orthopaedic consultant decided that Thermal Oblation to the affected nerves would be a good way to go. It should essentially make the effects of the injections, permanent. Brilliant! These injections are carried out by a Pain Specialist and I only had to wait a couple of months to see one. After the consultant reassured me that I didn’t need funding for the thermal oblation, I went in feeling really confident. Oh, silly me! I soon found out that yes, I could have the treatment, he would be more than happy to do it for me but because I live in North Yorkshire, I had to apply for funding. My GP has applied and I’m still waiting to hear. I hope it won’t be long as the pain comes back a little bit more every week.

 

Sorry for the massive wordy update, I hope you’ve made it to the end!

 

Thanks for reading

headeramend2

15 Comments

  1. My goodness what an ordeal you have been through. Fingers crossed for you.

    • Hannah Atkinson

      Oh thank you. I’ll get there. It’s pretty normal for me now but hopefully things will stabilise soon!

  2. Wordy updates are fine hun!
    I’ve just found your blog – You sounds like a complete trooper!
    Keep your head up sugar and stay positive 😀
    Charlotte x

  3. I also just found this blog – sounds like you’ve been through a lot recently! My sister-in-law has fibromyalgia and ehlers-danlos syndrome (I’m probably spelling that all wrong), so I know how complicated it can be finding just the right combination of things to help. Best of luck, I’ll be following!

    • Hannah Atkinson

      Oh, your poor sister in law. EDS can be so painful by all accounts. Thanks for your comment x

  4. What an awful time you’ve been having, really hope you are turning a corner now.

    #UKBloggers

    • Hannah Atkinson

      Thanks Fashion Mommy- I think the corner has been turned and I’m not planning on going back down that path anytime soon!

  5. Gosh you’ve really had a tough time, I hope things start to pick up for you now xxx

    • Hannah Atkinson

      Oh, I’m ok Laura, onwards and upwards! Just thought I’d update as to why the blog was so woefully neglected!

  6. Wow, what a lot you’ve been through! I’m glad you’re feeling better since you’ve “recovered” from the meds you tried. I hope you find something that works long-term. Don’t give up hope. I admire you for continuing to write, even as you continue in your struggles. God bless!

    • Hannah Atkinson

      Thank you Linda, comments like these keep me going. It’s nice to know that people care and understand. I gave up hope once, when I was very poorly and it’s a horrible place to be. I’m just going to keep plodding on and see where I end up with time, research and grit determination. Oh, and the wonderful NHS! I don’t know where I’d be without it x

  7. Goodness you’ve been through the mill! Hope you’re feeling better now

    • Hannah Atkinson

      Thank you Alice, I’m ok though, it doesn’t feel too bad when you’ve come through it c

  8. Oh I do feel for you, I really do! My husband has Small Fibre Neuropathy and takes a few similar things to you (Pregablin, antidepressants for pain relief, and pain killers… He has Tramadol and oromorph and it’s always a balance between which is worse, the pain and nerve symptoms or the side effects of the meds, neither is great!) I also cannot imagine that exhausted feeling for such a long time… I’ve not been well this year and have days when I feel like lead and that I can’t move or think straight, but it rarely lasts longer than a week or so before it settles into a milder exhaustion… So I guess what I’m trying to say is that I hear you, and I’m so sorry to hear that this year has been so incredibly hard for you, and I really, really hope that you can access the funding and that this treatment may help… It is no fun at all feeling so ill and balancing side effects with relief from symptoms. Thinking of you xx

Leave a Reply

Your email address will not be published. Required fields are marked *